Thursday August 16th 2018

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Does OxyContin cause weight gain?

What is OxyContin?

OxyContin is the brand name for a time release formula containing oxycodone hydrochloride. Doctors prescribe OxyContin mainly for chronic or severe pain relief, as oral tablets in doses from 10-160 mg. When taken as prescribed, the medication has a controlled release effect of Oxycodone over a 12 hour period, making it the longest lasting pain reliever on the market.

Weight gain and OxyContin

Oxycontin has not been linked directly to weight gain. Although OxyContin has not been related to weight gain in clinical trials, other adverse reactions can occur when you are taking OxyContin which may contribute to a perceived gain in weight. The most commonly reported side effect of OxyContin – constipation – can certainly contribute to a higher number on the balance scale. And increased appetite and depression may contribute to different eating patterns. A full list of the adverse side effects of OxyContin can be viewed via the National Library of Medicine encyclopedia for OXYCONTIN.

OxyContin is highly addictive

Beware, because OxyContin has a high potential for abuse. In fact, OxyContin is a federally controlled substance as a Schedule II narcotic because it is a strong opioid pain medicine with high potential for addiction. Some people have even compared OxyContin to heroin, and when it is used for non medical purposes it has the same physical and psychological effects as heroin. You can find a list of the most often abused prescription drugs here.  And some names for OxyContin on the streets include:

  • 80’s
  • Beans
  • OC
  • Orange crayons
  • Oxy

Do you have a problem with OxyContin?

If you think that you might have a problem stopping OxyContin, or if you are obsessing about taking your next pill…you are not alone. OxyContin addiction is a medical condition that can be treated. More on overcoming addiction here.

As a first step, speak with your prescribing doctor and note doses and times that you are taking OxyContin. Then, you might follow suggestions or referrals for seeking help at an in or out-patient drug rehab, or drug counseling. Either way, if you want to stop taking OxyContin and are ready to move on, you can. Your questions and comments are welcomed below. We try to answer all queries personally and promptly.

Reference sources: NDIC Department of Justice publication 651
FDA drug info on OxyContin
Daily Med entry for OXYCONTIN (oxycodone hydrochloride)

Photo credit: I Don't Know, Maybe.

Leave a Reply

17 Responses to “Does OxyContin cause weight gain?
Frugal Gourmet
1:38 am March 25th, 2012

Hi. I gained 300 pounds when I got addicted to painkillers.

My addict boyfriend moved in.

12:24 pm March 26th, 2012

Hi Frugal. Thanks for the laugh. I am pretty square, so it took me a while to get the joke.

On a more serious note, were you able to get help for pain killer addiction? Detox? Treatment? Etc.?

belle
8:15 pm May 30th, 2012

I have been taking oxy for, ugh, 4+ years and I am addicted. I’ve weaned myself down quite a bit, but this last hump is killing me. I am a physical mess, though, and I’m honestly not sure how much of it can be attributed to being dependent on the drug. I’m actually having the OPPOSITE problem and I’m losing weight like crazy. I also have severe dental issues. While I am unsure about the weight loss being linked to oxy, I am certain that the dental issues are a direct result. It sucks, I am really angry with myself for going down this path and that a doctor actually even prescribed the medication to me (not trying to pass the buck – I take full responsibility for me, but I’m just sayin’…).

Curious if you’ve heard anything about the Waismann Method of Rapid Detox? Wondering if it really works because it seems like the most painless detox I’ve read about and detox sucks! (no kidding, girl, that’s why you should have never started! I tell myself that all the time sadly…)

Thanks for a ton of great information, by the way. More than anything I appreciate how kind and non-judgemental you come across in both your blog posts and your responses to comments.

belle
8:16 pm May 30th, 2012

oh! I probably should have also mentioned that the reason I wonder if my weight loss is oxy-related is because of other medical issues that I have. Since I am paranoid I don’t want to divulge them on a public blog post comment.

11:50 am June 1st, 2012

Hi Belle. Opiate Addiction can precipitate weight loss, as you can lose your appetite with regular use. Rapid opiate detox has not been clinically proven to reduce overall time for withdrawal, although the administration of opiate antagonists does speed up the initial weaning period. More here:

http://drug.addictionblog.org/is-rapid-opiate-detox-safe/

Does this help?

Vinay
1:58 pm March 31st, 2015

Weight gain is a condition where the mass, fat or fluid of the body increases. This is also known as obesity. Obesity is the result of many factors like environment, hormones and inheritance. Weight also increases when the fat level rises in the body this is mainly due to lack of exercise. Today, over half of the population is affected with the problem of obesity and one of the key factors that contributes to this problem is their lifestyle. But apart from the lifestyle there are other reasons of weight gain which count. One of the root cause of increased weight is junk food which is tasty, but act as a catalyst in increasing the mass of the body. Insulin also plays a vital role in progression of weight. The work of insulin is storing fat that is already present in the body.

4:40 pm March 31st, 2015

Hi Vinay. Thank you for sharing these valuable information with everybody.

virgina
3:50 pm January 7th, 2017

we need professional help…….

Lydia @ Addiction Blog
4:51 pm January 10th, 2017

Hi Virgina. Call the number you see on the website to speak with a trusted treatment consultant.

Joanna
12:40 am May 8th, 2017

My Dr gave me 120 80mg oxy and 90 oxycode 15s. Then after 5 years, he dismissed me.. How do, i get clean

Lydia @ Addiction Blog
3:00 pm May 9th, 2017

Hi Joanna. First, I suggest that you consult with another doctor about your situation. Experts claim that slowly tapering the daily dose is the safest way to quit OxyContin. Also, download our free e-book ‘How to Quit Opioid Painkillers’, here: https://addictionblog.org/ebooks/how-to-quit-opioid-painkillers/

Sherry
5:46 am August 10th, 2017

I take Oxycontin 2 times a day 30 mgs. I have severe chronic back pain & have had multiple back surgeries. I find that after I take Oxycontin it seems to stop controlling my Pain after about 3 hrs. Should I ask my Pain Management Dr to increase the strength of my medication as I have a very high tolerance to Pain Medications.?

Lydia @ Addiction Blog
5:33 pm August 23rd, 2017

Hi Sherry. Talk with your doctor about your issue.

Chris
11:22 am November 27th, 2017

I want to stop taking OC, it’s prescribed for long term back pain. I am on a 5mg dose with 2x3mg codeine.
It’s probably better to put up with the pain than live a shadow of a life. So, Can I cut a tablet in half and reduce the amount this way ? When I’ve forgotten to take my morning dose I start to feel sick, week and sweating by the afternoon! Forgetting my tablets is not the first thing I think of so I wonder what the hell is wrong it’s when I look for something for my headache I click on ! Needless to say pain isn’t the only thing it takes the edge off!

Lydia @ Addiction Blog
3:08 pm November 30th, 2017

Hi Chris. I suggest that you consult with your doctor to help you plan an individualized tapering schedule. Also, you may download our free e-book ‘How To Quit Opioid Painkillers’ to get a better understanding: https://addictionblog.org/ebooks/how-to-quit-opioid-painkillers/

Mary
12:38 am January 16th, 2018

Hi I’ve been on longtec for over a year now and in the past on shortec as well for the same condition I’ve had a knee replacement a hip replacement and 3 back operations and I am terrified about getting of this drug but I tried to cut my 60mg tablets down twice daily just to 50mg twice daily but the agitation was awful I also couldn’t stop my legs jumping it’s awful can you please help me

Lydia @ Addiction Blog
4:43 pm January 24th, 2018

Hi Mary. To begin, download our free e-book ‘How To Quit Opioid Painkillers’ to learn more about this addiction and its treatment options: https://addictionblog.org/ebooks/how-to-quit-opioid-painkillers/
Then, consult with your doctor to help you plan an individualized tapering schedule. Finally, if you have any problems, call the helpline you see on the website to get in touch with a trusted treatment consultant who can help you find the best rehab options for you.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED